Patricia Yarberry Allen, M.D. is a Gynecologist, Director of the New York Menopause Center, Clinical Assistant Professor of Obstetrics and Gynecology at Weill Cornell Medical College, and Assistant Attending Obstetrician and Gynecologist at New York-Presbyterian Hospital. She is a board certified fellow of the American College of Obstetrics and Gynecology. Dr. Allen is also a member of the Faculty Advisory Board and the Women’s Health Director of The Weill Cornell Community Clinic (WCCC). Dr. Allen was the recipient of the 2014 American Medical Women’s Association Presidential Award.

Dear Dr. Pat,

I am 44 years old and know that the symptoms that I am having are really related to menopause.  I am having less frequent bleeding ranging from 45-70 days this last year.  My periods are shorter and lighter. I am anxious, I am bad tempered, I have miserable night sweats, my sleep is disrupted and I am beginning to be unfocused during the day. I used to exercise moderately but I just don’t have the energy now. My life was fine before this.  Good marriage, decent job, no unusual worries. I had a tubal ligation 6 years ago so at least I don’t have to worry about pregnancy each time my period is late.

I saw my gynecologist and she checked for all the usual causes for my symptoms.  My thyroid and prolactin hormone tests are normal and a pelvic sonogram was normal as well.  She then suggested that I take birth control pills that only give me a period every 3 months so that I would have periods at an expected time and stable hormone levels.

I never liked the pill when I was younger which is why I had a tubal ligation.  But my symptoms were so unpleasant that I did begin this birth control pill.  I had nausea, breast tenderness and enlargement, water retention and in general felt worse than I did before, only in different ways. After one month of these symptoms, I stopped the pills.

I watched the Oprah show in January, then I bought Suzanne Somers latest two books and I am thinking about calling one of those doctors who prescribe bioidentical hormones.  From what I saw on her show,Oprah is using these creams and Suzanne Somers makes a very compelling argument that this is safe and natural.  My own gynecologist doesn’t believe in this treatment. What do you think about this?

Megan

Dear Megan,

You clearly have all the symptoms of menopausal syndrome.  Be optimistic.  You have many opportunities for relief of the symptoms that are clearly interfering with your life.  It is sometimes tricky to control symptoms in this stage with hormonal therapy without producing bleeding that is erratic and unexpected.  This is the reason that the oral contraceptive pills are often prescribed for women in the early menopausal transition who are symptomatic and may benefit from the contraceptive benefits of the pill as well.

Doctors across America are deluged when Suzanne Somers’s annual book arrives and she begins her newest coast-to-coast tour.  Women want to believe that bioidentical compounded drugs have no risk.  They want to believe that they have a right to be “Ageless” and that if they take Human Growth Hormone injections, bioidentical estrogen, progesterone, testosterone, and other hormonal supplements designed individually for them by doctors who are specially trained by those who are not accredited or approved by any national medical board, that they will be able to drink from the Fountain of Youth. They want to have the drugs that will promote the “Sexy Years.”Most recently, Ms. Somers offered “Breakthrough: Eight Steps to Wellness.”   Somers focuses once again on bioidentical hormone drugs as the cornerstone of wellness.  She continues to claim that there are no consequences from the use of bioidentical hormone drugs. So, Megan, welcome to the Wish of the Day club hosted by Suzanne Somers.

Now to some facts that can help you make the choices that can restore your energy, your mood, your sleep and your life.  Your early menopausal transition may be the result of the tubal ligation.  When the fallopian tubes are clamped, or cut and tied, there can be disruption of blood supply to the ovaries and subsequent earlier menopause. A new method of tubal obstruction performed vaginally does not seem to have this objectionable side effect.

The birth control pill certainly has no bioidentical hormones in it.  In addition,  it has larger doses of estrogen and progestins than you need in this stage of your menopausal transition.  I do think that you are an appropriate candidate for hormone therapy if you have none of the major risk factors— no personal or substantial family history of tbreast or endometrial cancer, diabetes,  phlebitis or blood clots,’or stroke, and no cardiovascular risks that we can detect.

Go back to your gynecologist and ask to discuss the bioidentical hormones that are available from pharmaceutical firms: those already undergone some FDA oversight and regulation.  I suggest to patients that they use a transdermal preparation, via a patch, that provides continuous delivery of estradiol, the bioidentical estrogen that is produced by a woman’s own ovaries. This preparation often avoids the nausea that some patients have with oral products. The natural progesterone compound available commercially is called Prometrium.

Since your ovaries are still producing estrogen (you are having cycles every 45 to 70 days) it will be hard to know how much estrogen you need.  Since you are having these long and erratic cycles, it is likely that you have less progesterone than you need.  A good way to begin is to use the smallest estradiol patch available and to take prometrium 100 mg every night.  Keep a careful symptom diary and plan to see your gynecologist in 8 weeks unless you have unexpected problems.  During this time you will know if this low dose of hormone therapy is right for you and you will have some idea of whether the progesterone dose is correct based on your bleeding pattern.  Some alterations in the dosage may be necessary at this follow up 8 week visit.  The goal is not some magic number on your blood work.  Your goal is a return to an improved quality of life.

Be positive about the menopausal transition.  Modern Menopause promotes the idea that hormonal change begins at 40 and women enter the other half of life at this time.  Use the volatility of this tempestuous time as the fuel to promote change in your life.  Make choices and evaluate them on a regular basis. Find positive role models and mentors who have managed their menopausal transition with grace.  Remove toxic people and environments from your life if it is in your power to do so.  Work on making your intimate life more rewarding and exciting.

Do restart a daily exercise and healthy eating program.  Eat six small meals a day; generally avoid alcohol, sugar and most carbohydrate based foods.  Keep a diary of what you eat and drink and what you do for exercise every day.  Note when your energy or mood flags so that you can make adjustments in the things that you can control.

Finally you must be aware that hormonal products are drugs. Whether they come from a pharmaceutical firm or from a Fountain of Youth promoted by some infomercial queen, all do have potentially serious side effects:  an increased risk of  breast and endometrial cancer, blood clots, stroke and heart attack.  But the actual risk is often low for women who use hormone therapy early in the menopausal transition, depending on each patient’s genetic makeup and personal and family history.

The fact that you are young and are truly suffering makes this a reasonable choice of treatment for you.  Information about your options and your risks is available.  Be an informed patient and ask your doctor to work with you.

Remember, Megan:  This is not your doctor’s menopausal transition.  This one belongs to you.

Join the conversation

This site uses Akismet to reduce spam. Learn how your comment data is processed.

  • nalini singh September 10, 2009 at 6:16 am

    Hi, I am from SOUTH AFRICA, 46YRS, old i have done all blood test and found out to be in menopause but too afraid to be on HRT. I have heard of Bio identical, but failed to get a pharmcists or doctor here to prescribe me the above info or help of this medication. thks Please help..

    Reply
  • Lissa Deushane September 1, 2009 at 4:20 pm

    Hello!
    I started taking an estrogen-progesterone oral melt away tablet a few months ago. Mentally I feel so much better, although I have bleeding everyday… which is no different than I had before I started the supplements…I thought that I would stop the constant spotting and full on bleeding when I started taking this. I do have fibroids, is this possibly why Im bleeding. I do go every year for reg check ups and have had biopsies done on my uterus.

    Reply
  • sherita August 8, 2009 at 5:43 pm

    yes i was taking estradiol for 5years and my doctor took me off i was not having trouble but a month later i am experience fatigue and soreness in legs and pelivc area. like i been riding a bicyle for months and stopped. could this be a side effect for not taking the estradiol. i had a complete hem. 5 years agao.

    Reply
  • karen April 16, 2009 at 5:38 pm

    I also just purchased Suzanne Somers book; and was about to ask the same question. I have an appointment with my doctor tomorrow to discuss. Good luck to us all!

    Reply